Wyoming, 2010Hail and Damaging Winds in Wyoming, May 26, 2010
May 26, 2010 · NWS CYS · 8 events in 1 county or zone
As ridge of high pressure moved eastward over the central plains, the circulation of the high pressure pushed moist air into southeast Wyoming. With a mostly clear sky the surface was able to warm during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As ridge of high pressure moved eastward over the central plains, the circulation of the high pressure pushed moist air into southeast Wyoming. With a mostly clear sky the surface was able to warm during the afternoon. The surface heating in conjunction with the moist air created an unstable environment. Severe thunderstorms primarily producing large hail and tornadoes were possible during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 11:30 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, May 26, 11:30 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1230 PM MDT WED MAY 26 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY
ATTEMPTING TO GET A JUMP ON TODAY WITH A GOOD THREAT OF SEVERE
WEATHER THIS AFTERNOON AND EVENING. UPSLOPE OVERNIGHT BROUGHT A
BIG INCREASE IN LOW LEVEL MOISTURE. DEW POINTS ARE IN 40S AND
SHOULD ONLY INCREASE DURING THE DAY. LOW CLOUDS STARTING TO BREAK
WITH SOME PEAKS OF SUNSHINE IN CHEYENNE. UPPER AIR ANALYSIS THIS
MORNING SHOWED SEVERAL SHORT WAVES MOVING THROUGH THE UPPER SWLY
FLOW...ESPECIALLY EVIDENT AT 700MB AND WILL HELP TRIGGER STORMS.
ALL SEVERE WEATHER PARAMETERS INDICATING THAT THE AREA SHOULD BE
UNDER THE GUN FROM EARLY THIS AFTERNOON THROUGH THE EVENING HOURS.
BULK SHEAR IN EXCESS OF 35-40 KNOTS FROM THE RUC (POSSIBLE
TORNADOES) AND CAPES APPROACHING 2000 J/KG. LARGE UPPER LOW OFF THE
PACIFIC NORTHWEST WILL CONTINUE TO PUMP OUT SHORTWAVES AND LOOKS
LIKE ANOTHER STRONG PACIFIC COLD FRONT TO COME INTO PLAY BY THE
SATURDAY TIME FRAME AND SPC HAS OUR CWA IN A SLIGHT RISK ON DAY
3.
&&
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
THE 12Z GFS AND EURO MODELS ARE IN OVERALL AGREEMENT OF DISPLACING
THE PLAINS UPPER RIDGE EASTWARD AS THE UPPER TROUGH OVER THE
INTERMOUNTAIN WEST/GREAT BASIN LIFTS NORTHEAST ACROSS THE NORTHERN
ROCKIES AND PLAINS THROUGH THIS WEEKEND. ISOLATED TO SCATTERED
SHWRS/TSTMS WILL DEVELOP OVER THE CWA FRIDAY NIGHT AS A SHORTWAVE
EJECTS NORTHEAST ACROSS SOUTHERN AND EASTERN WY. THERE IS THE
POTENTIAL FOR SOME STRONG STORMS WITH SMALL HAIL AND GUSTY
WINDS...ESPECIALLY BEFORE MIDNIGHT. SATURDAY STILL LOOKS LIKE THE
MOST ACTIVE DAY FOR CONVECTION AS A MORE POTENT SHORTWAVE MOVES
THROUGH WY AND THE NORTHERN HIGH PLAINS. A PACIFIC COLD FRONT WILL
PASS THROUGH THE CWA LATE SATURDAY AFTERNOON...WITH DEEP MOIST
CONVECTION DEVELOPING ALONG THE FRONT. PARAMETERS ARE LOOKING
FAVORABLE FOR A FEW SEVERE TSTMS WITH 1000-1500 J/KG CAPE AND
40-50 KT 0-6KM SHEAR ARE FORECAST...MAINLY OVER THE WESTERN NE
PANHANDLE. IN THE WAKE OF THE DEPARTING UPPER TROUGH SUNDAY...THE
FLOW ALOFT WILL BECOME ZONAL AND REMAIN SO THROUGH THE MIDDLE OF
NEXT WEEK. AFTER SLIGHTLY COOLER THAN NORMAL TEMPERATURES ON
SUNDAY...A MODERATING TREND WILL THEN DOMINATE WITH NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES BY MID-WEEK. AFTERNOON AND
EVENING ISOLATED SHWRS/TSTMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY OVER THE NE PANHANDLE AS A BOUNDARY STALLS ALONG THE
NORTHERN AND CENTRAL HIGH PLAINS.
&&
.AVIATION...UPSLOPE FLOW BROUGHT LOW CEILINGS AND VISIBILITIES TO
THE AREA OVERNIGHT. BY 18Z ALL AERODROMES SHOULD BE VFR.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON EAST OF INTERSTATE 25
AND SOME OF THE STORMS MAY BE SEVERE.
&&
.FIRE WEATHER...NO HIGHLIGHTS. FOR THURSDAY AND FRIDAY...EXPECT
BREEZY SOUTHEAST WINDS EAST OF THE LARAMIE RANGE WITH MINIMUM
RELATIVE HUMIDITIES OF 30 TO 40 PERCENT. WINDY CONDITIONS WILL OCCUR
WEST OF THE RANGE WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO PERCENT.
FIRE DANGER WILL BE LOW OVER THE NE PANHANDLE...AND LOW TO MODERATE
OVER SE/SCNTRL WY.
&&
.HYDROLOGY...U.S. BUREAU OF RECLAMATION INCREASED THEIR RELEASES AT
GREY REEF DAM TO 3400 CFS AND GLENDO RESERVOIR TO 3000 CFS...AND
REMAIN AT THESE LEVELS UNTIL FURTHER NOTICE. THESE RELEASES WILL
INCREASE FLOWS ON THE NORTH PLATTE RIVER...WITH SARATOGA APPROACHING
FLOOD STAGE OF 8.5 FT. ON THE ENCAMPMENT RIVER NEAR ENCAMPMENT...
FLOWS REMAIN ELEVATED DUE TO SNOW MELT. WARMER THAN NORMAL
TEMPERATURES THROUGH FRIDAY WILL INCREASE WATER RUNOFF FROM SNOW
MELT. MORE SIGNIFICANT RAINFALL MAY OCCUR ACROSS THE AREA ON
SATURDAY WHICH WILL ENHANCE THE RUNOFF.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/AVIATION...GRIFFITH
LONG TERM/FIRE WEATHER/HYDROLOGY...JAMSKI
Hazardous weather outlook, May 26, 1:16 PM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT WED MAY 26 2010
NEZ002-003-019>021-054-055-095-096-WYZ108-116>119-271445-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
216 PM MDT WED MAY 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL FORM BY MID AFTERNOON NEAR THE LARAMIE RANGE AND THE
COLORADO BORDER AND THEN MOVE TO THE NORTH AT 25 MPH. SOME OF THE STORMS
WILL PRODUCE SEVERE WEATHER OVER AND TO THE EAST OF ALBANY COUNTY
AND THE LARAMIE RANGE THROUGH THE EVENING WITH LARGE HAIL...WIND
GUSTS TO 70 MPH...HEAVY RAINFALL AND EVEN A FEW TORNADOES. A TORNADO
WATCH IS IN EFFECT FOR THAT AREA UNTIL 9 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS MAINLY ON
FRIDAY AND SATURDAY...WITH A FEW SEVERE STORMS POSSIBLE ON THOSE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ101>107-109>115-271445-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-
216 PM MDT WED MAY 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL FORM BY MID AFTERNOON NEAR THE LARAMIE RANGE AND
THE COLORADO BORDER AND THEN MOVE TO THE NORTH AT 25 MPH. SOME OF
THE STORMS WILL PRODUCE SEVERE WEATHER OVER ALBANYY COUNTY AND THE
LARAMIE RANGE THROUGH THE EVENING WITH LARGE HAIL...WIND GUSTS TO 70
MPH...HEAVY RAINFALL AND EVEN A FEW TORNADOES. A TORNADO WATCH IS IN
EFFECT FOR ALBANY COUNTY UNTIL 9 PM. OVER THE REST OF THE AREA...A
SCATTERED COVERAGE OF THUNDERSTORMS CAN BE EXPECTED WITH SMALL HAIL
AMD GUSTY WINDS ASSOCIATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FLOODING OF STREAMS AND RIVERS NEAR THE SNOWY AND SIERRA MADRE RANGES
WILL BE POSSIBLE FRIDAY AND SATURDAY DUE TO THE WARM TEMPERATURES
AND RAPID SNOWMELT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, May 26, 9:40 AM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM TORNADO 8 WNW KIMBALL 41.28N 103.80W
05/24/2010 KIMBALL NE LAW ENFORCEMENT
KIMBALL COUNTY SHERIFF REPORTED TORNADO ON GROUND 3 TO 5
MINUTES WITH NO DAMAGE. MOVED ACROSS CONSERVATION RESERVE
PROJECT.
&&
GRIFFITHSpecial weather statement, May 26, 1:11 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT WED MAY 26 2010
WYZ101-103-262115-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
211 PM MDT WED MAY 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 315
PM MDT...
AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF AYRES PARK...OR 18 MILES WEST OF
DOUGLAS...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AYRES PARK...
DEER CREEK...
GLENROCK...
ROLLING HILLS ESTATES...
SAND CREEK RESERVOIR...
RED ROCK SPRING...
BLUE HILL RESERVOIR...
HARDY RANCH AIR STRIP...
BETTY RESERVOIR...
I-25 EXIT 165...
I-25 EXIT 151...
I-25 EXIT 156...
I-25 EXIT 146...
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 145 AND
172.
JG
Special weather statement, May 26, 1:49 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT WED MAY 26 2010
NEZ021-055-262145-
CHEYENNE NE-MORRILL NE-
249 PM MDT WED MAY 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRILL AND CENTRAL
CHEYENNE COUNTIES UNTIL 345 PM MDT...
AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEETZ...OR 13 MILES SOUTHWEST OF SIDNEY...
MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SIDNEY...
LORENZO...
MOUNT VERNON...
SIDNEY AIRPORT...
BROWNSON...
GURLEY...
DALTON...
I-80 EXIT 55...
I-80 EXIT 48...
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 41 AND
62.
JG
Special weather statement, May 26, 2:38 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT WED MAY 26 2010
WYZ101-262215-
CONVERSE COUNTY LOWER ELEVATIONS WY-
338 PM MDT WED MAY 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 415 PM MDT...
AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF HARDY RANCH AIR STRIP...OR
45 MILES NORTHEAST OF EVANSVILLE...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN CONVERSE COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
JAMSKI
Local storm report, May 26, 2:47 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 8 W SIDNEY 41.13N 103.12W
05/26/2010 E2.00 INCH CHEYENNE NE PUBLIC
0340 PM HAIL 5 E POTTER 41.22N 103.22W
05/26/2010 E1.25 INCH CHEYENNE NE PUBLIC
HAIL DIME SIZE TO HALF DOLLAR SIZE.
&&
DDEALHail, Laramie
- When
- May 26, 2:49 PM MST to 2:52 PM MST
- Where
- Laramie County, 5 mi W of Cheyenne
- Measured
- 1 in hail
- Property damage
- $900
- Reported by
- Public
- Coordinates
- 41.130, -104.916
Strong winds overturned storage building. Also broke small trees, windows and screens.
Thunderstorm Wind, Laramie
- When
- May 26, 2:49 PM MST to 2:52 PM MST
- Where
- Laramie County, 10 mi W of Cheyenne
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.130, -105.012
Three quarters of a mile of fence was pulled out of ground by strong thunderstorm winds.
Thunderstorm Wind, Laramie
- When
- May 26, 2:55 PM MST to 2:56 PM MST
- Where
- Laramie County, (Cys)cheyenne Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.150, -104.820
Hail, Laramie
- When
- May 26, 3:04 PM MST to 3:07 PM MST
- Where
- Laramie County, 10 mi N of Cheyenne
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.275, -104.820
Hail, Laramie
- When
- May 26, 3:07 PM MST to 3:10 PM MST
- Where
- Laramie County, 8 mi N of Cheyenne
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.246, -104.820
Windows on south side of house are broken.
Hail, Laramie
- When
- May 26, 3:10 PM MST to 3:13 PM MST
- Where
- Laramie County, 12 mi N of Cheyenne
- Measured
- 1.75 in hail
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 41.304, -104.820
Hail, Laramie
- When
- May 26, 3:20 PM MST to 3:23 PM MST
- Where
- Laramie County, 17 mi N of Cheyenne
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.376, -104.820
Hail, Laramie
- When
- May 26, 3:26 PM MST to 3:29 PM MST
- Where
- Laramie County, 19 mi NNW of Cheyenne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.384, -104.960
Estimated time of report.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, May 26, 20102 deaths · 1 event
- Tornadoes and Flash Flood in Colorado, May 26, 20101 injured · $70 million · EF0 · 59 events
- Hail in Wyoming, May 26, 2010$46 million · 1.75 in hail · 2 events
- Flash Flooding and Hail in Illinois, May 26, 2010$9.8 million · 1.75 in hail · 13 events
- Tornado and Hail in Louisiana, May 26, 2010$5.0 million · EF0 · 15 events
- Hail in Colorado, May 26, 2010$2.0 million · 3 in hail · 22 events
- Hail and Damaging Winds in Massachusetts, May 26, 2010$708,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Vermont, May 26, 20101 injured · $385,000 · 1 in hail · 32 events
- Tornado and Flood in Illinois, May 26, 2010$230,000 · EF0 · 6 events
- Flash Flood and Hail in Montana, May 26, 2010$130,000 · 1.75 in hail · 11 events
- Tornado and Flash Flooding in Montana, May 26 to 28, 2010$52,000 · EF0 · 14 events
- Hail and Damaging Winds in Connecticut, May 26 to 27, 2010$41,000 · 1.5 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226624, 226626, 226628, 226629, 226631, 226632, 226633, 226644.